MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2013
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery; mesh removal; bowel resection; infected mesh; fistula; abscess; wound vac; seroma; necrotic tissue; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Added medical history.The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic ventral incisional hernia repair.Implant: gore® dualmesh® plus biomaterial with holes ref: 1dlmcph06; lot: 04521650.Implant date: (b)(6) 2008 [hospitalization (b)(6) 2008].(b)(6) 2008: (b)(4) medical center [nka (b)(4)] ((b)(6)).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: ventral incisional hernia.Anesthesia: general.Estimated blood loss: minimal.Findings: large hernia defect that measured in total about 10 x 12 cm.There were two separate defects with small intervening layer of normal fascia, 18 x 24 cm mesh was applied.Procedure: ¿after appropriate identification of patient in preoperative holding, patient was transferred to the operating room, placed on the operating table in supine position.After induction of general anesthesia, the abdomen was prepped and draped in the usual sterile fashion.Using a hassan technique, a right lower quadrant incision was made.Using a hassan technique, a 12 mm port was placed.The abdomen was insufflated to 15 mmhg upon there was extensive adhesions of omentum to the periumbilical fascia as well as the epigastric hernia.The jejunostomy was also noted to be adherent to the anterior abdominal wall.At this time, two other ports in the left lower quadrant and the suprapubic region were placed.Using a combination of the bovie electrocautery and sharp dissection, the adhesions to the anterior abdominal wall and the hernia were taken down sharply.Attention was turned to the jejunostomy site that was attached also to the anterior abdominal wall with a loop of jejunum.This was taken down sharply and careful attention to avoid any bowel injury.Upon taking this down, it was inspected very carefully.No bowel injury was noted.At this point, the pneumoperitoneum was reduced.The hernia defects were measured.There were two hernia defects, the periumbilical defect as well as an epigastric defect.The whole surface area to be covered was measured about 10 x 12 cm.At this point we used an 18 x 24 cm mesh introduced into the abdomen and in four quadrants the mesh was attached through and through to the anterior abdominal wall with 0 prolene sutures.Using a spiral tacker, the mesh was circumferentially attached also to the anterior abdominal wall.The repair was inspected, noted to be satisfactory.Patient¿s pneumoperitoneum was removed.All ports were removed under direct visualization.The right lower quadrant hassan port was closed with 0 vicryl in running fashion.The skin was closed with 4-0 vicryl and steri-strips were applied to the wound.Patient tolerated the procedure well, was awaken from general anesthesia, was extubated, and transferred to the recovery room in stable condition.¿ (b)(6) 2008: (b)(4) medical center.Implant sticker : gore® dualmesh® plus biomaterial with holes.Ref: 1dlmcph06; lot: 04521650.W.L.Gore & associates.Size: n/a.Expiration date: 07/25/2009.Quantity: (b)(4).The records confirm gore® dualmesh® plus biomaterial with holes (ref: 1dlmcph06; lot: 04521650) was implanted during the procedure.Relevant medical information: no interim medical records.Explant procedure: 1.Laparotomy.2.Explantation of mesh.3.Small bowel resection.4.Ventral incisional hernia with strattice underlay.Explant date: (b)(6) 2013 [hospitalization: (b)(6) 2013 ¿ (b)(6) 2013].(b)(6) 2013: (b)(4) medical center ((b)(6)).(b)(6) m.D.Operative report.Preoperative diagnosis: suspected mesh infection.Postoperative diagnosis: 1.Infected gore-tex dual mesh.2.Fistula to the small bowel from the mesh.Anesthesia: general.Estimated blood loss: approximately 200 ml.Specimens: 1.Small bowel.2.Mesh and necrotic tissue from the abdominal wall.3.Purulent abdominal wall fluid.Drains: two 10 flat jps anterior rectus fascia.Indications: ¿a 53-year-old male status post laparoscopic hernia repair in 2008, after esophagectomy.He had gore dual mesh in place.Approximately a week ago he had a sharp pop in his abdomen when bending over, with severe pain and assembly [sic] subsequently been getting worse.He was seen at an outside hospital, demonstrated air-fluid collection suspicious for abscess involving the mesh.He was taken to the operating room for exploration, possible mesh explantation and any other indicated procedures including bowel resection, stoma.¿ findings: ¿1.Gross mesh infection with gore-tex dual mesh.2.Fistula between small bowel and mesh at the left lateral abdominal wall aspect.3.Side-to-side functional end to end small bowel stapled anastomosis with a gia 80 stapler device.¿ procedure: ¿the patient brought back to the operating room, placed in supine position, placed under general endotracheal anesthesia.Abdomen was prepped and draped in sterile manner.The patient was already on perioperative therapeutic antibiotics.Scds were in place.Foley catheter was in place.Time-out was performed.Upper midline incision was made through the prior scar site.We dissected down into the abscess cavity.There was approximately 200 ml of purulent-feculent material.This was sent for culture.We irrigated this out completely.We then entered the abdomen sharply superior to this region.We carefully dissected out the mesh including all the exposed tacks.On the left lateral aspect of the mesh fixation site there was a communication between the bowel.The small bowel was mobilized.It was resected with a gia 60 stapler device and functional end-to-end side-to-side anastomosis with a gia 80 stapler device with the resultant enterotomy closed with a ta 60.The staple line edges were imbricated with 2-0 silk pop-offs.We ran the rest of the small bowel.There was no evidence of any other areas of infection.The colon appeared normal.The rectum appeared normal.We then measured our defect, which would need approximately 17 x 20 piece of mesh.We used the 20 x 20 piece of strattice mesh oriented diagonally.We placed interrupted #1 prolene sutures circumferentially around the mesh.We then used reverdin needle to transfix these to the anterior abdominal wall laterally to give approximately 5 cm overlap on each side of the incision.The reverdin needle was noticed to have a break in the mobile portion of it.We then x-rayed the entire abdominal cavity including the diaphragm and then the bottom of the pelvis.There was no evidence of retained foreign body in the right lateral abdominal wall.This was reviewed by radiology as well and they did not see this.He does have multiple clips in his abdomen after prior esophagectomy and stable, a curvilinear object in the left upper quadrant that has been seen on prior per the radiologist.We also surveyed his entire abdomen, ran all of his bowel and colon and there was no evidence of this potential foreign body.We looked over the liver.There was no evidence there, by the spleen, stomach.No evidence of this structure.I discussed this with the family intraoperatively via telephone.They understand our decision making and felt it was appropriate for us to proceed.We also evaluated the tract through which the reverdin needle had been placed and there was no evidence on dissection of any retained foreign body.We then placed our mesh in an underlay fashion, secured to the abdominal wall with the reverdin needle passers.The midline abdominal fascia was closed with #1 looped pds.Two ten-flat jps were placed in the subcutaneous space.Skin incision was closed with staples.Abdominal binder was applied.The patient tolerated the procedure well, was extubated and taken back to recovery in stable condition.I was present for entire procedure.All sponge and needle counts were correct.¿ (b)(6) 2013: (b)(4) medical center.Implant information.Strattice mesh firm.Size: 20 x 20 cm.Quantity: (b)(4).(b)(6) 2013: (b)(4) medical center.(b)(6), m.D.Pathology report.Diagnosis: small bowel resection: small bowel with acute serositis and submucosal hemorrhage (clinical history of infected mesh with small bowel fistula).Specimens: a).Small bowel.Microscopic description: the clinical history of esophageal adenocarcinoma is noted.No evidence of malignancy is identified in the material reviewed.A resident has participated in this service.A pathologist has performed and is responsible for the reported pathologic evaluation gross description: a single specimen is received in formalin labeled small bowel and consists of two fragments of small bowel.The larger fragment measures 13 cm in length with an average circumference of 6 cm.It contains a minimal amount of mesenteric fat measuring 6.5 x 0.7 x 0.5 cm.The mucosal surface is pink tan to yellow tan, normally rugated and without significant abnormality.This specimen contains two staple lines.Additionally received is a second fragment of bowel which appears to be consistent with anastomosis and measures 9 x 7 x 5.2 cm.The specimen consists of two fragments of bowel which has been sutured together with an open lumen in between.The serosal surface is pink tan, smooth and without obvious abnormality.Area of the mucosa surrounding the anastomosis contains erythema and some loss of mucosal rugation.Additionally noted within one of the fragments of bowel attached to the anastomosis, is a hemorrhagic nodule measuring 1 x 1 x 0.5 cm located underneath the mucosa.Cassette summary: a1- a2 stapled margin of larger bowel fragments, en face (both are received unoriented).A3 representative unremarkable mucosa from larger bowel fragment a4 - a5 stapled margins from small bowel fragment with anastomosis, en face (unoriented).A6 representative section of mucosa in area of hemorrhagic lesion.A7 representative section in area of anastomosis.Relevant medical information.(b)(6) 2014: (b)(4) medical center ((b)(6)).(b)(6) m.D.Operative report.Procedure: 1.Exploratory laparotomy.2.Lysis of adhesion with reduction of small-bowel obstruction.[hospitalization: (b)(6) 2014 ¿ (b)(6) 2014].Anesthesia: general.Ebl: 15 ml.Specimens: none.Indications: ¿(b)(6) is a 54-year-old male, well known to the blue surgery service.He is status post exploratory laparotomy greater than 1 year ago for a perforation of his bowel.He comes back with a picture of a small-bowel obstruction.He failed a gastrografin p.O.Challenge and as such was taken to the operating room for definitive intervention.¿ findings: ¿1.Adhesive band in the patient¿s right lower quadrant that was lysed.2.No evidence of any threatened bowel.¿ procedure: ¿after proper identification in the preoperative holding area, the patient was brought to the operative suite and placed supine on the operating table.General endotracheal anesthesia was undertaken.The patient was prepped and draped in the usual sterile fashion.Proper timeout protocol was followed.Proper patient, proper procedure, preoperative antibiotics, and scds were all in place.The team agreed to go forward with the procedure.A midline laparotomy incision was made through his previous laparotomy incision using a 10 blade.Dissection was carried down with a 10 blade in order to carefully enter the abdomen.The abdomen was entered at its most superior aspect.The incision was opened for its length.There were dense adhesions of omentum to the patient's previous strattice hernia repair.Once this was complete, the bowel was freed circumferentially around.The bowel was run from the ligament of treitz to the ileocecal valve.There were adhesions in the right lower quadrant that were lysed.The patient had a markedly dilated bowel throughout.There was evidence of bands that were most likely causing his obstruction in the right lower quadrant.Once these were released, the bowel became pink and became normal caliber.The bowel contents was milked back to the ng tube, and the ng tube suctioned extensive old debris.Once completed, the bowel was again run from the ligament of treitz to the ileocecal valve.His previous small bowel anastomosis was then inspected.It appeared to be grossly normal.At this point in time, given reduction of the small-bowel obstruction with the lysis of adhesions, no other further intervention was necessary.Seprafilm was placed in the abdomen and to prevent further adhesions.His omentum was laid over this.Midline laparotomy wound was closed with a running #1 pds.Skin was then closed after excising his scar with a 3-0 monocryl.Dry dressing was placed over the wound.The patient was awakened, extubated, and taken to the postanesthesia care unit for further care.All counts were correct at the end the case.Dr.(b)(6) was present for critical and key portions of the case.The patient tolerated the procedure well.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15259492
Report Number2017233-2022-03241
Device Sequence Number20270229
Product Code FTL
UDI-Device Identifier00733132601257
UDI-Public00733132601257
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/25/2009
Device Model Number1DLMCPH06
Device Catalogue Number1DLMCPH06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer08/09/2022
08/09/2022
Initial Report FDA Received Date08/19/2022
Supplement Report FDA Received Date02/07/2023
03/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/26/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age53 YR
Patient SexUnknown
Patient Weight100 KG